The page below is a sample from the LabCE course Authentic and Spurious Causes of Thrombocytopenia. Access the complete course and earn ASCLS P.A.C.E.-approved continuing education credits by subscribing online.

Learn more about Authentic and Spurious Causes of Thrombocytopenia (online CE course) »
How to Subscribe
MLS & MLT Comprehensive CE Package
Includes 97 CE courses, most popular
$95 Add to cart
Pick Your Courses
Up to 8 CE hours
$50 Add to cart
Individual course$20 Add to cart

Pathophysiology of Heparin-Induced Thrombocytopenia (HIT)

HIT is a complication of heparin use that was first recognized in 1969. When heparin is administered to some patients, it forms an immune complex with platelet factor 4 (PF-4) that is released from the alpha granules in platelets. The body's immune system recognizes this complex as a foreign substance and forms an antibody against it. The antibody binds to this complex and the platelets are destroyed.
Thrombocytopenia occurs in approximately 3% of patients who receive heparin therapy. It usually takes 5 - 14 days for the platelet count to decrease after heparin therapy begins. For this reason, patients need to have a baseline platelet count upon initial heparin use and should then be monitored with regular platelet counts for the duration of therapy. HIT has been associated with both unfractionated heparin and low molecular weight heparin treatment.